Pennsylvania, 2019

Ice Storm and Winter Storm in Pennsylvania, December 1 to 2, 2019

December 1 to 2, 2019 · NWS CTP · 4 events in 4 counties and zones

A winter storm produced heavy snow and ice across parts of central Pennsylvania to start December 2019. Significant ice accretion was observed over the higher terrain in the Laurel Highlands with moderate to heavy snow accumulation across north-central Pennsylvania.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A winter storm produced heavy snow and ice across parts of central Pennsylvania to start December 2019. Significant ice accretion was observed over the higher terrain in the Laurel Highlands with moderate to heavy snow accumulation across north-central Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Nov 30, 10:31 PM EST, 1 hour 29 minutes earlier.

Area forecast discussion, Nov 30, 10:31 PM EST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service State College PA
1031 PM EST Sat Nov 30 2019

.SYNOPSIS...
The first significant and widespread winter storm of the season
will impact the region tonight into Monday. A variety of wintry
precipitation will impact all of Central Pennsylvania and the
Susquehanna Valley for an extended period. Mainly dry
conditions with slightly below normal temperatures will follow
for the bulk of next week with a few weak disturbances embedded
in the west/northwest flow aloft picking up limited moisture
from the Great Lakes. Any snow and rain showers next week are
expected to be on the light side.

&&

.NEAR TERM /UNTIL 7 AM SUNDAY MORNING/...
Upstream radar imagery is looking unimpressive late this
evening, with only spotty light returns over Ohio into southwest
Pa at 0300Z. Have therefore delayed the onset of mixed
precipitation overnight. By late tonight, a strengthening
southerly low level jet overrunning warm front to the south
should cause a blossoming area of precipitation to spread into
the western half of the state. Model soundings continue to
support freezing rain ptypes over the western counties and sleet
over the central and eastern counties, as precipitation moves
into deeper cold air across the areas from KUNV eastward around
dawn.

&&

.SHORT TERM /7 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
Low level jet and associated plume of anomalous pwats will sweep
eastward across the region Sunday, accompanied by a period of
steady overrunning precipitation. Exit of the low level jet and
associated plume of deep moisture should cause precipitation to
taper off from west to east between 17Z-23Z.

Surface high parked north of New England is progged to hold in
enough low level cold air for freezing rain and sleet across
central Pa, at least through around midday. Enough warming
should occur to change ptypes to plain rain by afternoon over
most of southern Pa. Across the northeast portion of the
forecast area, a deeper layer of cold air will likely result in
more sleet than freezing rain.

Temperatures only just below freezing will likely limit ice
accretion rates. The highest totals of over a quarter inch
continue to appear most likely over the Laurel Highlands, as the
last few runs of the HREFV2 have indicated. Amounts over a
quarter inch usually correlate to scattered power outages from
downed tree limbs. Don't anticipate widespread power outages,
which usually accompany ice accumuations of over a half inch.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
Enhanced injection of low level moisture from the east/southeast
will occur Sunday evening into Monday across our eastern zones
as energy from the upper low spins up a coastal low at the
surface over the VA Piedmont/ DE coast Sunday afternoon and
evening.

Enhanced Uvvel within the broad deformation area north of the
upper low will overcome the mid level max Wet Bulbs of 1-2C to
result in a changeover to snow, possibly heavy at times later
Sunday night and Monday morning across the Mtns NE of KIPT and
Western Poconos.

Will maintain the several inches of snow we have had painted for
those areas during since Thursday night, while the rest of the
Central PA ridge and valley region should see just an inch or
two at most. The Western Mtns will see prolonged periods of
snow/snow showers Sunday night into Monday night with a few to
several inches of snow.

While the EC is further northwest and might support more in the
way of snow, the event is still a ways out. Also temperatures
not all that cold, in some spots warmer Monday than on Sunday.
Thus I did not want to make big changes at this point. Snowfall
amounts in line with others and WPC.

Behind the departing low pressure system Monday night,
northwesterly winds will gust up to the 20-30 mph range as high
pressure builds in. A few lingering snow showers possible,
mainly across the Laurels into Tuesday morning.

Mainly dry with temps a few degrees below average on Tues as the
center of the cold air aloft moves overhead. A weak mid level
disturbance may touch off a few light rain or snow showers
Wednesday. A small ridge builds on Thursday with mainly dry
weather.

Perhaps a few snow and rain showers with the next cold front for
Friday. Used the forecast builder software on the last two days
of the extended forecast.

&&

.AVIATION /04Z SUNDAY THROUGH THURSDAY/...
Main change to the TAFS late this evening was to slow down
the precipitation by another hour. Not much on radar yet, and
clouds are still quite high, with dry air at low levels.

Earlier discussion below.

Main change to the upcoming TAF package at 00Z was to slow
down the precipitation by about 2 hours. The leading edge of
the precipitation is still a ways out. Also clusters of showers
moving more to the east and southeast, than northeast so far.

The main concern overnight into Sunday morning will be for
freezing rain. While some sleet and snow will be possible
early on and near heavier bands of rain, more concern about
freezing rain. While the ground and air temperatures are not
real cold, some objects such as tree branches and wires may
get ice formation.

Expect the mixed precipitation to go over to rain by early
to mid afternoon on Sunday.

Rain likely mix with and or change back to snow later Sunday
night into Monday, as the storm reforms off the coast. As
temperatures will not be real cold, the snow will be more of
a wet snow.

.Outlook...

Sun...Widespread restrictions in rain, freezing rain and sleet.

Sun night and Mon...A gradual changeover to periods of snow or
snow showers will occur with cigs and vsbys ocnly reduced into
the IFR range.

Tue...Mostly VFR with some local IFR snow showers NW.

Wed...Mainly dry, but a few snow showers across the northwest.

Thu...Mainly dry with perhaps a few snow showers early across
      the northwest.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 5 AM Sunday to 7 PM EST Monday
for PAZ042.
Winter Weather Advisory until 7 PM EST Sunday for PAZ004>006-
010>012-017>019-026>028-035-045-049>052.
Winter Weather Advisory from 5 AM Sunday to 7 AM EST Monday
for PAZ053-058.
Ice Storm Warning until 7 PM EST Sunday for PAZ024-025-033-034.
Winter Weather Advisory until 1 PM EST Sunday for PAZ036-056-
057-059-063>066.
Winter Weather Advisory until 7 AM EST Monday for PAZ037-041-
046.

&&

SYNOPSIS...Lambert/Martin
NEAR TERM...Fitzgerald
SHORT TERM...Fitzgerald
LONG TERM...Martin/Banghoff
AVIATION...Martin
Hazardous weather outlook, Nov 30, 7:30 PM EST, 4 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
730 PM EST Sat Nov 30 2019

PAZ042-020030-
Sullivan-
730 PM EST Sat Nov 30 2019

...WINTER WEATHER ADVISORY IN EFFECT FROM 5 AM SUNDAY TO 7 PM EST
MONDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ036-056-057-059-063>066-020030-
Franklin-Perry-Dauphin-Lebanon-Cumberland-Adams-York-Lancaster-
730 PM EST Sat Nov 30 2019

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 1 PM EST SUNDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ037-041-046-020030-
Tioga-Northern Lycoming-Southern Lycoming-
730 PM EST Sat Nov 30 2019

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM SUNDAY TO 7 AM EST
MONDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ024-025-033-034-020030-
Cambria-Blair-Somerset-Bedford-
730 PM EST Sat Nov 30 2019

...ICE STORM WARNING IN EFFECT UNTIL 7 PM EST SUNDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Ice Storm Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Ice Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004>006-010>012-017>019-026>028-035-045-049>052-020030-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Huntingdon-Mifflin-Juniata-Fulton-
Southern Clinton-Union-Snyder-Montour-Northumberland-
730 PM EST Sat Nov 30 2019

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 7 PM EST SUNDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ053-058-020030-
Columbia-Schuylkill-
730 PM EST Sat Nov 30 2019

...WINTER WEATHER ADVISORY IN EFFECT FROM 5 AM SUNDAY TO 7 AM EST
MONDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 ice storm, 2 winter storm. Local standard time, as filed.

Ice Storm, Cambria

When
December 1, 12:00 AM EST to 6:47 PM EST
Where
Cambria forecast zone
Reported by
Trained Spotter
Coordinates
40.495, -78.714 (the zone’s center; the record gives no point)

Periods of moderate freezing rain during the morning resulted in significant ice accretion between 0.25 and 0.50 inches across the higher terrain.

Ice Storm, Somerset

When
December 1, 12:00 AM EST to 6:47 PM EST
Where
Somerset forecast zone
Reported by
Trained Spotter
Coordinates
39.972, -79.028 (the zone’s center; the record gives no point)

Periods of moderate freezing rain during the morning resulted in significant ice accretion between 0.25 and 0.50 inches across the higher terrain.

Winter Storm, Tioga

When
December 1, 12:00 PM EST to December 2, 6:43 PM EST
Where
Tioga forecast zone
Reported by
Broadcast Media
Coordinates
41.772, -77.254 (the zone’s center; the record gives no point)

Snow of varying intensity started around midday on 12/1 and continued through the afternoon on 12/2 before ending during the evening. Storm total snow accumulation ranged from 8 to 13 inches.

Winter Storm, Sullivan

When
December 1, 12:00 PM EST to December 2, 6:43 PM EST
Where
Sullivan forecast zone
Reported by
COOP Observer
Coordinates
41.446, -76.512 (the zone’s center; the record gives no point)

Snow of varying intensity started around midday on 12/1 and continued through the afternoon on 12/2 before ending during the evening. Storm total snow accumulation ranged between 4 and 7 inches.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2019Every state in 2019This day in weather historyWarnings in Pennsylvania, December 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 870369, 870370, 870371, 870372.